Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS St. Louis, MO

April 15, 2011Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 15, 2011, 3:52 PM CDT for Madison County, Saint Francois County, Missouri. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2011, 3:52 PM CDT (20:52 UTC)
Expired
Apr 15, 2011, 4:30 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 4:08 PM CDTHAIL 0.251 E Fredericktown, MOPEA SIZE HAIL REPORTED EAST OF FREDERICKTOWN
Apr 15, 4:12 PM CDTHAIL 0.25Fredericktown, MOPEA SIZE HAIL REPORTED IN FREDERICKTOWN
Apr 15, 4:13 PM CDTHAIL 1Fredericktown, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS53 KLSX 152052
SVRLSX
MOC123-187-152130-
/O.NEW.KLSX.SV.W.0057.110415T2052Z-110415T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT FRI APR 15 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHEAST MISSOURI...
  ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 430 PM CDT

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  ONE STORM WAS
  LOCATED 5 MILES NORTH OF SACO...OR 13 MILES SOUTHWEST OF 
  FREDERICKTOWN...AND MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE 
  STORM WAS LOCATED 5 MILES SOUTH OF SACO...MOVING NORTHEAST AT 25 
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FREDERICKTOWN...JUNCTION CITY...KNOB LICK...CATHERINE PLACE...MINE
  LA MOTTE AND LIBERTYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3732 9055 3733 9055 3782 9038 3764 9015
      3731 9023
TIME...MOT...LOC 2050Z 215DEG 24KT 3745 9044
WIND...HAIL 60MPH 1.00IN

$$

GLASS
2 follow-up statements
358 
WWUS53 KLSX 152118
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT FRI APR 15 2011

MOC123-187-152130-
/O.CON.KLSX.SV.W.0057.000000T0000Z-110415T2130Z/
MADISON MO-ST. FRANCOIS MO-
418 PM CDT FRI APR 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ST. FRANCOIS
AND NORTHEASTERN MADISON COUNTIES UNTIL 430 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
JUNCTION CITY...OR NEAR FREDERICKTOWN...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  LIBERTYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3762 9040 3776 9031 3764 9015 3744 9019
TIME...MOT...LOC 2119Z 220DEG 36KT 3765 9023
WIND...HAIL 60MPH 1.00IN

$$

GLASS
645 
WWUS53 KLSX 152129
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT FRI APR 15 2011

MOC123-187-152139-
/O.EXP.KLSX.SV.W.0057.000000T0000Z-110415T2130Z/
MADISON MO-ST. FRANCOIS MO-
429 PM CDT FRI APR 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR ST. FRANCOIS AND NORTHEASTERN
MADISON COUNTIES WILL EXPIRE AT 430 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 900 PM.

LAT...LON 3762 9040 3776 9031 3764 9015 3744 9019
TIME...MOT...LOC 2129Z 220DEG 36KT 3773 9015

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:52 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 15, 2:52 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT FRI APR 15 2011

.DISCUSSION...
/244 PM CDT FRI APR 15 2011/

SHORT DISCUSSION THIS AFTN DUE TO ONGOING SEVERE WEATHER EVENT
ACROSS THE LSX CWA.

SEVERE THUNDERSTORMS WILL CONTINUE THIS AFTN INTO THIS EVENING AS A
CLOSED LOW MOVES FROM THE PLAINS TOWARDS THE GRTLKS. THE THREAT
FOR SEVERE WEATHER SHOULD QUICKLY DIMINISH AFTER SUNSET DUE TO
DECREASING INSTABILITY. SCT RAIN SHOWERS WITH THE UPPER LOW ARE
EXPECTED TO LINGER ACROSS THE REGION TOMORROW WITH WRAPAROUND
CLOUDS CLEARING AROUND SUNSET AS THE SYSTEM LIFTS NEWD. DEPENDING
ON CLEARING TRENDS THERE MAY BE A CONCERN FOR FOG TOMORROW NIGHT.
MODELS ARE HINTING AT A SHORTWAVE PASSAGE TO OUR NORTH ON SUN
NIGHT IN WEAK NW FLOW ALOFT. WILL CONTINUE WITH A DRY FCST FOR NOW
PENDING BETTER MODEL AGREEMENT ON UPPER FLOW PATTN. NEXT SYSTEM
TAKES SHAPE ACROSS THE PLAINS ON MON...BRINGING WIDESPREAD PRECIP
CHCS TO THE CWA FOR MONDAY NIGHT THROUGH TUESDAY NIGHT. HELD OFF
ON INCREASING POPS DUE TO PLACEMENT DIFFERENCES BETWEEN THE ECMWF
AND GFS. LARGE MODEL DIFFERENCES BECOME EVIDENT BY LATE NEXT WEEK
FOR THU/FRI...THEREFORE KEPT A DRY FCST AND STAYED CLOSE TO HPC
GUIDANCE FOR OTHER FCST ELEMENTS.

KANOFSKY

&&

.AVIATION...
/1138 AM CDT FRI APR 15 2011/

COMPLEX WEATHER SITUATION THIS AFTERNOON AS OCCLUDED SPRING STORM
SYSTEM MOVES ACROSS THE REGION. COLD FRONT MAKING STEADY PROGRESS
EAST UNDERNEATH THE DRYSLOT...WHILE A WARM FRONT LIFTS NORTH
ACROSS THE AREA. THUNDERSTORMS...SOME SEVERE...WILL DEVELOP ON THE
COLD FRONT AS IT MOVES EAST ACROSS THE AREA THIS AFTERNOON. LARGE
HAIL AND TORNADOES WILL BE POSSIBLE.

OTHERWISE...MVFR CEILINGS TO CONTINUE OVERNIGHT AND INTO SATURDAY
AS CLOSED LOW MOVES ACROSS THE AREA. WINDS WILL VEER FROM
SOUTHEAST TO NORTHWEST THROUGHT THE PERIOD.

SPECIFICS FOR KSTL...

WARM FRONT LIFTING NORTH OF THE TERMINAL AS I TYPE...WITH WINDS
BECOMING SOUTHERLY...COLD FRONT AND THUNDERSTORMS TO ARRIVE
BETWEEN 20 AND 22Z THIS AFTERNOON. SOME COULD BE SEVERE WITH LARGE
HAIL AND TORNADOES. MVFR CEILINGS TO CONTINUE THROUGH
SATURDAY...OUTSIDE OF CONVECTION EARLY THIS AFTERNOON...AS WINDS
VEER FROM SOUTHERLY TO NORTHWESTERLY.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 15, 2:42 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT FRI APR 15 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
242 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS EASTERN MISSOURI AND
WESTERN ILLINOIS THIS AFTERNOON AND EVENING. THESE SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
GOLF BALLS...DAMAGING WIND GUSTS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

KANOFSKY

In the hours before

Local storm report, Apr 15, 3:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 SW LIBERTY            39.86N  91.13W
04/15/2011  E0.25 INCH       ADAMS              IL   EMERGENCY MNGR

&&

JPG
Local storm report, Apr 15, 3:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             HILLSBORO               38.23N  90.57W
04/15/2011  E0.25 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

JPG
Local storm report, Apr 15, 3:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             2 S CAMP POINT          40.01N  91.07W
04/15/2011  E0.88 INCH       ADAMS              IL   EMERGENCY MNGR

&&

JPG
Local storm report, Apr 15, 3:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             BRUSSELS                38.95N  90.59W
04/15/2011  E0.50 INCH       CALHOUN            IL   TRAINED SPOTTER

&&

DYE
Special weather statement, Apr 15, 3:50 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT FRI APR 15 2011

ILZ095-152130-
ADAMS IL-
350 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ADAMS COUNTY UNTIL
430 PM CDT...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMP POINT...OR 18 MILES EAST OF QUINCY...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLAYTON...
  GOLDEN...
  CHATTON...
  LA PRAIRIE...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY
Local storm report, Apr 15, 3:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             7 E POTOSI              37.94N  90.65W
04/15/2011  E0.70 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 1:09 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike51 min
Apr 15, 1:53 PM CDTSevere Thunderstorm WarningLSXPike35 min
Apr 15, 2:00 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Ralls45 min
Apr 15, 2:20 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren40 min
Apr 15, 2:23 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls22 min
Apr 15, 2:52 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls53 min
Apr 15, 2:54 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Pike, Saint Charles, Saint Louis and 1 more51 min
Apr 15, 3:32 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis43 min
Apr 15, 4:03 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis42 min
Apr 15, 4:21 PM CDTSevere Thunderstorm WarningLSXJefferson39 min
Apr 15, 4:43 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.